Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 314, NWS Sioux Falls, SD

September 25, 2010Cherokee County, Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 25, 2010, 7:39 AM CDT for Cherokee County, Plymouth County, Woodbury County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2010, 7:39 AM CDT (12:39 UTC)
Expired
Sep 25, 2010, 8:30 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, IA, Plymouth County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
635 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:20 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 25, 3:20 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT SAT SEP 25 2010

.DISCUSSION...
SHOWERS AND TSTMS MOVG ESEWD ACROSS FORECAST AREA IN THESE PRE DAWN
HOURS AS SHORTWAVE DIGS INTO AREA FRONT HE NW. MOST OF THE ACTIVITY
SHOULD BE OVER THE EASTERN HALF OF AREA BY 12Z. SHWRS AND TSTMS
MOVING AND DEVELOPING TOWARD NWRN IA SHOULD BECOME WIDESPREAD THERE
DURING THE NEXT FEW HOURS. THO LESS WIDESPREAD...SHOWERS TO THE N
STILL WARRANT HI POPS IN THE NERN QUARTER FOR EARLY THIS MORNING
THOUGH BEST RAINFALL WILL BE OVER NWRN IA. AFTER EARLY
MRNG...SHOWERS SHOULD CONT TO DECREASE FROM THE W...THO THEY SHOULD
REMAIN OVER THE FAR SE THRU THE DAY AS WAVE DIGS MORE SEWD/SWD ON
ITS WAY FOR FORMING UPPER LOW SSE OF AREA. WRN FORECAST AREA SHOULD
CLEAR OUR REAL WELL TODAY AND THIS CLEARING WILL PROCEED THIS AFTN
AND EVE AT A SLOWER PACE OVER THE E. WILL KEEP SLGT CHC SHWRS FAR SE
INTO EARLY EVE.

TEMPS WILL BE HELD DOWN OF COURSE BY CLOUDS AND SHOWERS AT LEAST IN
THE E.

SOME CLOUDS WILL LINGER FOR A WHILE IN THAT FAR SERN CORNER FOR TNGT
OTRW MOCLEAR/CLEAR LOOKS GOOD. REAL QUESTION WITH LOW LEVEL FLOW
GOING SO LIGHT SO QUICKLY IS THE POTENTIAL DEVELOPMENT OF SOME FOG
AND STRATUS IN THE SE. WE HAVE BEEN CARRYING THE PATCHY FOG AND WILL
KEEP THAT WHILE KEEPING CLOUD COVER FAIRLY LOW LATE TONIGHT...THAT
IS...WILL HOLD OFF ON THE DEVELOPMENT OF SIGNIFICANT STRATUS AT THIS
TIME.

SUNDAY SHOULD BE THE FIRST FULL DAY OF AN EXTENDED DRY AND MILD
PERIOD AS STRONG UPPER RIDGING OVER WRN CONUS SPREADS GRADUALLY EWD.
SHORTWAVES EVERY COUPLE DAYS STARTING MON WILL BE TO FAR N/E OF AREA
TO DO MORE THAN DRAG A FEW WEAK AND DRY COOL FRONTS ACROSS AREA BUT
TEMPS WILL STILL BE AT WORST SEASONABLY MILD. / WILLIAMS

&&

.AVIATION...
SCATTERED ELEVATED SHRA/TSRA MOVING EAST ACROSS THE FORECAST AREA
THIS MORNING. COULD SEE SOME ISOLATED CEILINGS APPROACH MVFR...BUT
DRIER AIR IN THE LOWER LEVEL SHOULD KEEP CEILINGS FOR THE MOST PART
VFR WITH UNRESTRICTED VISIBILITY. SCT-BKN CUMULUS MAY DEVELOP AFTER
16Z SAT AS THE WAVE DEPARTS...WITH DIURNAL SHRA POSSIBLE 19-24Z. ANY
SHOWERS SHOULD MAINLY BE CONFINED TO AREAS ALONG AND EAST OF
INTERSTATE 29. SURFACE HIGH PRESSURE RIDGE WILL EXTEND NORTHEAST TO
SOUTHWEST ACROSS THE AREA TONIGHT...BRINGING CLEARING SKIES AND
LT/VRBL WINDS. WITH WET GROUND FROM RECENT RAINFALL...THIS COULD
LEAD TO AREAS MVFR-LOCALLY IFR VSBYS IN BR AFT 26/08Z.     /JH

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Sep 25, 4:08 AM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT SAT SEP 25 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
408 AM CDT SAT SEP 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL ACCOMPANY SHOWERS MOVING EAST OVER
THE AREA EAST OF THE JAMES RIVER THIS MORNING...EXCEPT
THUNDERSTORMS WILL BE SCATTERED NEAR THE MISSOURI RIVER EAST OF
PICKSTOWN AND INTO NORTHWEST IOWA. NO SEVERE STORMS ARE EXPECTED.
THE THUNDERSTORMS WILL END FROM THE WEST...BUT A FEW WILL BE
POSSIBLE INTO THIS AFTERNOON...ESPECIALLY IN NORTHWEST IOWA.

FLOODING...
FLOODING OF SEVERAL RIVERS AND STREAMS WILL CONTINUE TODAY IN THE
WAKE OF HEAVY RAINS OF WEDNESDAY AND THURSDAY. THESE INCLUDE
MAJOR RIVERS SUCH AS THE JAMES...VERMILLION...BIG SIOUX AND
LITTLE SIOUX. IN ADDITION...WIDESPREAD AREAL FLOODING CONTINUED
THIS MORNING IN SOUTHWEST MINNESOTA...AND IN SOME AREAS NEAR THE
MINNESOTA BORDER IN EAST CENTRAL SOUTH DAKOTA AND NORTHWEST IOWA.
THIS AREAL FLOODING OF LOW AREAS INCLUDING ROADS WILL ABATE VERY
SLOWLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 11:07 PM CDTAreal Flood WarningFSDBrookings, Lake, Moody36 hr
Sep 25, 12:49 AM CDTRiver Flood WarningFSDTurner30 hr
Sep 25, 12:49 AM CDTRiver Flood WarningFSDMinnehaha20 hr
Sep 25, 7:00 AM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton30 min
Sep 25, 8:34 AM CDTRiver Flood WarningFSDTurner6 hr
Sep 25, 8:34 AM CDTRiver Flood WarningFSDClay, Dickinson9 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.